Tornadoes · United States · Ohio · 2021
EF0 tornado, South Salem to Chllcth Ross Co Arpt, Ohio, October 15, 2021
From South Salem to Chllcth Ross Co Arpt, this EF0 tornado ran 0.1 miles across Ross County on October 15, 2021, touching down at 1:25 AM EDT and reaching 20 yards wide. It killed nobody and injured 1, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- October 15, 2021
- Touchdown
- 1:25 AM EDT (05:25 UTC)
- Lifted
- 1:26 AM EDT (05:26 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $30,000
- County
- Ross County
- Touchdown point
- 39.326, -83.340
- Lift-off point
- 39.327, -83.338
- Record number
- 2110152325-01
The damage survey
36 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.
- No floor anchors on top floor
- 40' High steel shipping container 8250# tare, approx 1500# material inside
- Child injured and needed several stitches when a fish tank broke, sending flying glass into leg.
- Garage door failure. Wall secured to concrete cinder block with nails.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed along a cold front moving through the Ohio Valley. Some of the storms produced damaging winds and isolated tornadoes.
The tornado briefly touched down on a residential property, partially removing the roof of a manufactured home. A few outbuildings were also damaged and a large shipping container was blown from its location. A child sustained minor injuries due to flying glass. A few large trees were also downed.
The tornado appears to have touched down near Vollmar Road. Numerous trees were knocked down in a field between Vollmar Road and Albright Mill Road and additional hardwood trees and limbs were blown down at two residences along Albright Mill Road. The roof of one of the residences also sustained damage, where part of the roof was lifted off and blown across the road. A back porch was also destroyed. Damage in this area was estimated be near 85 mph, which corresponds to a high end EF0 tornado.||Additional tree damage occurred to the east of Albright Mill Road, primarily on Egypt Pike and Cattail Road. The tornado is believed to have ended on or just east of Cattail Road as no additional damage was observed east of Cattail Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 05:29 UTC | 06:00 UTC | Tornado Warning | ILN |
| 05:48 UTC | 06:03 UTC | Tornado Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 00:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Oct 15, 9:48 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Oct 15, 9:48 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 948 PM EDT Fri Oct 15 2021 .SYNOPSIS... A cold front will move through the region overnight. High pressure will begin to build in later on Saturday behind the cold front, offering dry conditions with cooler than average temperatures. An extended period of dry weather is expected through the middle of next week, with temperatures trending closer to normal for this time of year. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A cold front, located near I-71 this evening, will push through the remainder of our region overnight. An embedded s/wv located within a broader mid level trough will move east/northeast across the area. This feature, combined with upper divergence from the RR quad of an embedded 250 mb jet, along with low level convergence above/behind the frontal surface, will result in widespread showers. A rumble of thunder will be possible along and southeast of I-71. Thus, have continued with categorical PoPs overnight. The pressure gradient will increase, allowing winds to gust from the northwest up to 25 knots at times. Temperatures will cool off, falling into the upper 40s far west to the mid 50s far east by morning. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... The cold front exits our fa Saturday morning. A few light showers may linger in west-central OH the longest, but will likely taper off by the afternoon. Meanwhile, notable clearing will begin Saturday morning across our west, with skies becoming mostly sunny for the majority of our CWA on Saturday with the exception of western and central OH. Strong winds aloft will help enhance winds at the surface. Sustained northwesterly winds of 15-20 mph are possible, with gusts up to 20-30 mph. A cooler and drier air mass settles in - providing conditions that are much more fall-like. Temperatures will struggle to break above 60 for a number of our northern counties on Saturday. Saturday night, a few clouds will traverse our northern/eastern CWA to start the night before mostly clearing out. Winds will subside some, but continue to remain around 5-10 mph overnight. Even with the winds remaining slightly on the higher side, overnight lows will plummet into the lower to middle 40s, with a few of our climatologically cooler spots dropping into the upper 30s. No mention of frost as of yet due to the winds staying up. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Amplified mid/upper level flow with sharp trough over the northeast and a large ridge over the nations mid section. This places the Ohio Valley in northwest flow with surface high pressure building across the area Sunday into early next week. This high will offer drier conditions. Temperatures look to be a little below normal with highs on Sunday in the lower and middle 60s, warming slowly into the middle and upper 60s on Monday. A broad mid level ridge to build into the area with a low level west to southwest flow developing on the back side of surface high. This pattern will offer dry weather with slightly above normal temperatures into the middle of next week. Highs are expected to be in the upper 60s to the lower 70s for both Tuesday and Wednesday. Shortwave to track through the Great Lakes Thursday/Thursday night. Chances for rain showers begin to develop Wednesday night into Thursday. Some model differences exist regarding how quick pcpn ends Friday, so will limit any mention of a shower to slight chance. Temperatures turn cooler with highs Thursday ranging from 65 to 70 and 60 to 65 on Friday. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... A cold front will move southeast across the region this evening. Scattered showers, perhaps a rumble of thunder, will accompany the frontal boundary. Conditions will vary between VFR and MVFR. For the overnight period, the front will continue to move southeast. An embedded disturbance within a larger mid level trough will bring additional lift, and the result will be widespread showers as a weak surface wave ripples northeast along the exiting boundary. Conditions will lower to MVFR (ceilings between 1000 and 1500 feet and visibilities between 3 and 5 miles) with some pockets IFR ceilings possible. Showers will taper off across the west toward 12Z. In addition, winds will pick up from the northwest with gusts up to 25 knots possible. On Saturday, mid level trough will push east across the Great Lakes and Ohio Valley. Showers will end during the morning across the east with some clearing expected over the west. By afternoon, some SCT to LCL BKN cumulus/stratocumulus can be expected in the post frontal environment. It will be breezy with west/northwest winds 10 to 15 knots and gusts up to 25 knots. Winds will diminish Saturday evening as temperatures cool and skies clear from the west. High pressure is then expected to build into the Ohio Valley. OUTLOOK... No significant weather expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Clark/Hickman NEAR TERM...Hickman SHORT TERM...Clark LONG TERM...AR AVIATION...Hickman
Hazardous weather outlook, Oct 15, 8:58 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 858 PM EDT Fri Oct 15 2021 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-170100- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 858 PM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 15, 11:16 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1116 PM EDT Fri Oct 15 2021
INZ074-075-080-KYZ090>093-OHZ077-160345-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-Kenton KY-Campbell KY-
Gallatin KY-Hamilton OH-
1116 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
DEARBORN, NORTHEASTERN SWITZERLAND, KENTON, CENTRAL CAMPBELL, BOONE,
EASTERN GALLATIN AND CENTRAL HAMILTON COUNTIES THROUGH 1145 PM EDT...
At 1115 PM EDT, a strong thunderstorm was located near Oakbrook,
moving east at 50 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Erlanger,
Fort Thomas, Newport, Reading, North College Hill, Edgewood,
Alexandria, Elsmere, Wyoming, Cheviot, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill and Mount Healthy.
This includes the following Interstates...
I-71 in Kentucky between mile markers 75 and 77.
I-71 in Ohio between mile markers 0 and 8.
I-74 in Ohio between mile markers 11 and 19.
I-75 in Kentucky between mile markers 172 and 191.
I-75 in Ohio between mile markers 0 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3912 8488 3927 8449 3903 8432 3897 8430
3893 8426 3882 8488 3896 8495
TIME...MOT...LOC 0315Z 248DEG 42KT 3898 8474
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
CampbellSpecial weather statement, Oct 15, 11:45 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1145 PM EDT Fri Oct 15 2021
KYZ093-OHZ071-077>079-160415-
Campbell KY-Hamilton OH-Clermont OH-Brown OH-Warren OH-
1145 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN CAMPBELL,
EASTERN HAMILTON, CLERMONT, NORTHWESTERN BROWN AND SOUTHWESTERN
WARREN COUNTIES THROUGH 1215 AM EDT...
At 1145 PM EDT, a strong thunderstorm was located over Salem Heights,
moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Cincinnati, Mason, Norwood, Fort Thomas, Newport, Sharonville, Blue
Ash, Loveland, Reading, Montgomery, North College Hill, Madeira,
Alexandria, Wyoming, Highland Heights, Milford, Mount Healthy,
Bellevue, Deer Park and Dayton.
This includes the following Interstates...
I-71 in Ohio between mile markers 3 and 23.
I-75 in Ohio between mile markers 6 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3896 8443 3898 8443 3899 8444 3923 8456
3930 8439 3929 8435 3931 8435 3939 8415
3907 8387 3902 8387 3902 8383 3901 8382
TIME...MOT...LOC 0345Z 248DEG 39KT 3908 8438
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CampbellSpecial weather statement, Oct 15, 11:54 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1154 PM EDT Fri Oct 15 2021
KYZ093-OHZ078-079-160430-
Campbell KY-Clermont OH-Brown OH-
1154 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN CAMPBELL,
SOUTHERN CLERMONT AND WEST CENTRAL BROWN COUNTIES THROUGH 1230 AM
EDT...
At 1154 PM EDT, a strong thunderstorm was located over New Richmond,
moving east at 40 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alexandria, Georgetown, Claryville, Amelia, Mount Orab, Bethel, New
Richmond, Williamsburg, Cold Spring, Ryland Heights, Russellville,
Hamersville, Mentor, Moscow, California, Grants Lick, Saltair, Gubser
Mill, Nicholsville and State Route 32 at US Route 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3896 8444 3898 8443 3898 8445 3899 8445
3907 8387 3902 8387 3902 8384 3887 8376
3886 8423 3887 8423 3885 8428 3885 8442
TIME...MOT...LOC 0354Z 257DEG 37KT 3895 8429
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
CampbellLocal storm report, Oct 16, 12:08 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1208 AM EDT SAT OCT 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM TSTM WND DMG 3 SW INDEPENDENCE 38.92N 84.58W
10/15/2021 KENTON KY BROADCAST MEDIA
SEVERAL TREE LIMBS DOWNED ALONG BANKLICK RD. TIME
ESTIMATED BY RADAR.
&&
KCLocal storm report, Oct 16, 12:33 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1233 AM EDT SAT OCT 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 PM TSTM WND DMG 2 SW BURLINGTON 39.00N 84.75W
10/15/2021 BOONE KY 911 CALL CENTER
TREE DOWN. TIME ESTIMATED FROM RADAR.
&&
BCSpecial weather statement, Oct 16, 12:40 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1240 AM EDT Sat Oct 16 2021
OHZ079-080-160515-
Highland OH-Brown OH-
1240 AM EDT Sat Oct 16 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL BROWN
AND WESTERN HIGHLAND COUNTIES THROUGH 115 AM EDT...
At 1240 AM EDT, a strong thunderstorm was located 8 miles northeast
of Mount Orab, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hillsboro, Lynchburg, Russell, New Market, Fayetteville, St. Martin,
Chasetown, Danville in Highland County, Berrysville, State Route 136
at US Route 62 and Buford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3922 8395 3925 8386 3925 8384 3922 8384
3922 8381 3923 8380 3926 8378 3929 8375
3932 8365 3908 8347 3905 8391
TIME...MOT...LOC 0440Z 256DEG 34KT 3913 8384
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CampbellThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
5.4 hours before the tornado, 41 km from the path. October 16, 2021.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -85 J/kg
- Surface CAPE
- 37 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
6.6 hours after it, 41 km from the path. October 16, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90812 J/kg
- Surface CAPE
- 17 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -250 m²/s²
- 0-3 km storm-relative helicity
- -117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Washington Court House (I23), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 03:35 UTC | 62.6 | 60.8 | 0° 0 kt | 1008.1 | ||
| 03:55 UTC | 62.6 | 62.6 | 0° 0 kt | 1007.8 | ||
| 04:15 UTC | 64.4 | 62.6 | 0° 0 kt | 1008.1 | ||
| 04:35 UTC | 62.6 | 62.6 | 0° 0 kt | 1007.5 | ||
| 04:55 UTC | 62.6 | 60.8 | 320° 11 kt | 1007.5 | ||
| 05:15 UTC | 60.8 | 60.8 | 300° 7 kt | 1008.1 | ||
| 05:35 UTC | 60.8 | 59 | 330° 7 kt | 1007.8 | ||
| 05:55 UTC | 60.8 | 59 | 300° 4 kt | 1007.8 | ||
| 06:15 UTC | 60.8 | 59 | 310° 5 kt | 1007.8 | ||
| 06:35 UTC | 60.8 | 59 | 310° 7 kt | 1007.8 | ||
| 06:55 UTC | 59 | 57.2 | 320° 11 kt | 17 | 1007.5 | |
| 07:15 UTC | 59 | 57.2 | 350° 6 kt | 1007.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 43 km away, was scanning. The volume nearest the touchdown began at 05:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 04:53 UTC | TORNADO 0 | 7 Sw Hillsboro | Highland, OH | NWS SURVEY CONFIRMS EF0 TORNADO SOUTHWEST OF HILLSBORO OH. THE PATH LENGTH WAS 1.9 MILES WITH AN ESTIMATED MAXIMUM WIND SPEED OF 80 MPH. CHECK PNS FOR ADDITIONAL DETAILS. |
| 05:00 UTC | TSTM WND DMG | 2 W Hillsboro | Highland, OH | TREES DOWN FROM PROBABLE TORNADO. TIME ESTIMATED FROM RADAR. |
| 05:03 UTC | TORNADO 1 | 3 Nne Hillsboro | Highland, OH | NWS SURVEY CONFIRMS EF1 TORNADO NORTH OF HILLSBORO, OH. THE PATH LENGTH WAS 3.1 MILES WITH AN ESTIMATED MAXIMUM WIND SPEED OF 95 MPH. CHECK PNS FOR ADDITIONAL DETAILS. |
| 05:04 UTC | TSTM WND DMG | 5 Ne Hillsboro | Highland, OH | TREES DOWN FROM PROBABLE TORNADO. TIME ESTIMATED FROM RADAR. |
| 05:05 UTC | TSTM WND DMG | 5 Ne Hillsboro | Highland, OH | GARAGE AND SHED DAMAGED FROM PROBABLE TORNADO. TIME ESTIMATED FROM RADAR. |
| 05:06 UTC | TSTM WND DMG | 4 Ne Hillsboro | Highland, OH | CONSIDERABLE TREE DAMAGE CONSISTENT WITH STRAIGHT LINE WINDS OF 70 TO 75 MPH WAS OBSERVED NEAR THE INTERSECTION OF SR138 AND KINCAID ROAD. THE AREA WAS LOCATED SOUTH OF THE TORNADO TRACK. |
| 05:25 UTC | TORNADO 0 | 2 Wsw South Salem | Ross, OH | *** 1 INJ *** OUTBUILDINGS WERE MOVED AND THE ROOFING MATERIAL WAS REMOVED FROM A MANUFACTURED HOME. |
| 05:28 UTC | TORNADO 2 | 4 Ese Greenfield | Ross, OH | NWS SURVEY CONFIRMS EF2 TORNADO WITHIN THE TOWN OF SOUTH SALEM, OH. THE PATH LENGTH WAS 0.7 MILES WITH AN ESTIMATED MAXIMUM WIND SPEED OF 115 MPH. CHECK PNS FOR ADDITIONAL DETAILS. |
| 05:29 UTC | TSTM WND DMG | 5 Ese Greenfield | Ross, OH | SEVERAL RESIDENTIAL STRUCTURES DAMAGED ALONG STEWART STREET NEAR MAIN STREET IN SOUTH SALEM. WIDESPREAD TREE DAMAGE IN THE AREA. PROBABLE TORNADO. |
| 05:42 UTC | TORNADO 0 | 3 Ene Frankfort | Ross, OH | NWS SURVEY CONFIRMS AN EF0 TORNADO TOUCHED DOWN NEAR FRANKFORT. THE PATH LENGTH WAS 3.4 MILES WITH AN ESTIMATED MAX WIND SPPED OF 85 MPH. NUMEROUS TREES WERE REPORTED KNOCKED DOWN. SOME STRUCTURAL DAMAGE WAS ALSO REPORTE |
| 05:44 UTC | TSTM WND DMG | 4 W Andersonville | Ross, OH | NUMEROUS TREES BLOWN DOWN. 25 ACRES OF CORN FLATTENED. |
| 05:58 UTC | TSTM WND DMG | 2 Wnw Kingston | Pickaway, OH | ROOF REMOVED FROM HOME, ALONG WITH NUMEROUS TREES DOWN FROM PROBABLE TORNADO. TIME ESTIMATED FROM RADAR. |
| 05:59 UTC | TORNADO 1 | 2 Wnw Kingston | Pickaway, OH | NWS SURVEY CONFIRMS AN EF1 TORNADO TOUCHED DOWN NEAR KINGSTON. THE PATH LENGTH WAS 2.7 MILES WITH AN ESTIMATED MAX WIND SPEED OF 110 MPH. NUMEROUS TREES WERE KNOCKED DOWN. SOME STRUCTURAL DAMAGE, SOME SIGNIFCANT, WAS ALS |
| 06:10 UTC | TSTM WND DMG | 3 Sw Tarlton | Pickaway, OH | HOUSE DAMAGED ON SHOEMAKER RD |
| 06:15 UTC | TSTM WND DMG | Tarlton | Pickaway, OH | MULTIPLE TREES AND POWER POLES DOWNED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of October 15, 2021
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 15 | 5:22 AM CDT | EF1 | Washington, AR | 7.8 | 500 | $100,000 | ||
| October 15 | 3:42 PM EDT | EF0 | Sandusky, OH | 3.8 | 50 | |||
| October 15 | 3:20 PM CDT | EF0 | Pulaski, AR | 2.5 | 100 | $5,000 | ||
| October 15 | 8:10 PM CDT | EF1 | Spencer, IN | 1.0 | 50 | $45,000 | ||
| October 15 | 10:12 PM EDT | EF0 | Washington, IN | 2.7 | 70 | |||
| October 15 | 10:40 PM EDT | EF0 | Scott, IN | 0.6 | 75 | |||
| October 15 | 12:53 AM EDT | EF0 | Highland, OH | 1.8 | 50 | $40,000 | ||
| October 15 | 1:03 AM EDT | EF1 | Highland, OH | 3.1 | 70 | $100,000 | ||
| October 15 | 1:28 AM EDT | EF2 | Ross, OH | 0.9 | 100 | $300,000 | ||
| October 15 | 1:42 AM EDT | EF0 | Ross, OH | 3.4 | 75 | $100,000 | ||
| October 15 | 1:59 AM EDT | EF1 | Pickaway, OH | 2.7 | 80 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.